Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 7, NWS Quad Cities, IA

December 17, 202319 counties in Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this wind advisory at Dec 17, 2023, 1:35 PM CST for 19 counties in Iowa; Mercer County, Rock Island County, Illinois. It took effect at Dec 17, 2023, 11:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 1:35 PM CST (19:35 UTC)
In effect from
Dec 17, 2023, 11:00 PM CST
Expired
Dec 18, 2023, 9:00 AM CST
In force
10 hr
Issued by
NWS Quad Cities, IA
All 21 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS73 KDVN 171935
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
135 PM CST Sun Dec 17 2023

IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-180415-
/O.NEW.KDVN.WI.Y.0007.231218T0500Z-231218T1500Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Rock Island-Mercer-
Including the cities of Tipton, Manchester, Aledo, Clinton,
Vinton, Fairfield, Dubuque, Cedar Rapids, Independence,
Bettendorf, Sigourney, Maquoketa, Davenport, Marengo, Burlington,
Anamosa, Moline, Washington, Iowa City, Muscatine, Wapello, Mount
Pleasant, and Rock Island
135 PM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CST 
MONDAY...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Illinois and east central, 
  northeast, and southeast Iowa.

* WHEN...From 11 PM this evening to 9 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  leading to isolated power outages.

* ADDITIONAL DETAILS...A strong cold front will move through tonight 
  accompanied by an abrupt increase in northwest winds. The front 
  will reach areas north of I-80 between 10 PM and midnight, and 
  south of I-80 between midnight and 2 AM. In addition to the strong 
  wind gusts, occasional flurries and a few isolated snow showers 
  are possible. The windy conditions will continue through the day 
  on Monday, gradually decreasing through the late morning and early 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Uttech
3 follow-up statements
351 
WWUS73 KDVN 180257
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
857 PM CST Sun Dec 17 2023

IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-181100-
/O.CON.KDVN.WI.Y.0007.231218T0500Z-231218T1500Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Rock Island-Mercer-
Including the cities of Washington, Manchester, Mount Pleasant,
Maquoketa, Clinton, Moline, Muscatine, Aledo, Vinton,
Independence, Rock Island, Tipton, Wapello, Burlington,
Sigourney, Cedar Rapids, Marengo, Anamosa, Bettendorf, Davenport,
Fairfield, Dubuque, and Iowa City
857 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Illinois and east central, 
  northeast, and southeast Iowa.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  leading to isolated power outages.

* ADDITIONAL DETAILS...A strong cold front will move through tonight 
  accompanied by an abrupt increase in northwest winds. The front 
  will reach areas north of I-80 between 10 PM and midnight, and 
  south of I-80 between midnight and 2 AM. In addition to the strong 
  wind gusts, occasional flurries and a few isolated snow showers 
  are possible. The windy conditions will continue through the day 
  on Monday, gradually decreasing through the late morning and early 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

14
001 
WWUS73 KDVN 180857
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
257 AM CST Mon Dec 18 2023

IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-181500-
/O.CON.KDVN.WI.Y.0007.000000T0000Z-231218T1500Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Rock Island-Mercer-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Moline, Rock Island, and Aledo
257 AM CST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Illinois and east central, 
  northeast, and southeast Iowa.

* WHEN...Until 9 AM CST Today.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  leading to isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
799 
WWUS73 KDVN 181502
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
902 AM CST Mon Dec 18 2023

IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-181615-
/O.EXP.KDVN.WI.Y.0007.000000T0000Z-231218T1500Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Rock Island-Mercer-
Including the cities of Moline, Maquoketa, Dubuque, Marengo,
Fairfield, Bettendorf, Iowa City, Burlington, Rock Island,
Muscatine, Sigourney, Anamosa, Wapello, Mount Pleasant, Tipton,
Independence, Davenport, Washington, Cedar Rapids, Clinton,
Manchester, Aledo, and Vinton
902 AM CST Mon Dec 18 2023

...WIND ADVISORY HAS EXPIRED...

Wind gusts have dropped below 45 mph, so the Wind Advisory has been 
allowed to expire. Breezy conditions will continue through the day 
with northwest gusts of 30 to 35 mph.

$$

Uttech

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:57 AM CST, 1 hour 38 minutes earlier. Its key messages:

  • A cold windy surge is on the way tonight into Monday, with flurries at times.
  • After Monday, temperatures will then trend back to above average. Another liquid precip system currently looks on track for Thursday night into Friday.
Area forecast discussion, Dec 17, 11:57 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1157 AM CST Sun Dec 17 2023

.KEY MESSAGES...

- A cold windy surge is on the way tonight into Monday, with
  flurries at times.

- After Monday, temperatures will then trend back to above
  average. Another liquid precip system currently looks on track
  for Thursday night into Friday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 203 AM CST Sun Dec 17 2023

Today will be a transition day from the saturated mild conditions
yesterday and overnight to the colder 36-48hrs ahead. West to
northwest winds will quickly eliminate any lingering light drizzle
and fog in the east before dawn. Temperatures are not going to be
much cooler today, though it will be cloudy and breezy at times.
Highs today should still reach the upper 30s to mid 40s.

Tonight, cold dry advection will surge into the CWA, during the
evening, and by midnight wind chills should quickly fall to the
teens or colder. By early Monday morning, we're looking at windy
conditions with wind chills in the single digits to teens. Wind
gusts to 35 mph seem a lock given the strong winds just 1000 ft
AGL on model soundings. This strong wind surge aloft will mix
down around 40 mph wind on gusts, and could achieve winds of 45
mph at times through Monday morning. The timing is not typical
of advisory, but given the strength of the CAA, this may need a
short advisory, but now will address this in the HWO and
graphics today.

There also could be some brief snow showers and flurries late
tonight, and while no accumulation is expected you may notice a
quick reduction in visibility, especially in northwest Illinois
where the moisture depth is a bit deeper.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 203 AM CST Sun Dec 17 2023

Monday, peak winds of 20 to 30 mph, gusting to near 45 mph will last
through Noon, then gradually diminish through the afternoon to the
15 to 25 mph range. Flurries and a few snow showers (northeast) will
continue to be threat through the morning and early afternoon.
The intensity of snow showers is not confident, as this would
rely on dewpoints remaining in the 20s and not mixing out. It
seems the deeper mixing from the windy conditions should help
dry out our the boundary layer, resulting in less impactful
flurries.

Following Monday's windy cold highs in the 20s to lower 30s, a cold
winter night is expected, though the input from snow cover.  The
result should be a low temperature in the 10 to 15 range north of
Interstate 80 and in the 15 to 18 range to the south. Wind chills
should not be much of a factor after midnight, as winds will trend
toward light and variable overnight.

As advertised, this cold blast will be short lived, as the passing
upper trof will already be on it's way out by Tuesday. The cold
start should provide a breezy cold day, with south winds Tuesday, as
highs reach the lower 30s north to upper 30s south. These south
winds will continue to draw in milder air for the mid week, as highs
on Wednesday reach the 40s, followed by 50s for Thursday
through the Christmas Weekend ahead. This incredible warmth for
late December will include rain chances, especially in southern
areas for Thursday night through Friday. This chance has been
present in ensemble runs for the past few days, with the main
deviation in whether it tracks this far north or not. For now,
this is supportive of 30-60% NBM pops for rain.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1145 AM CST Sun Dec 17 2023

Widespread MVFR ceilings expected today with localized pockets
of IFR mainly near DBQ. A brief window of improvement is
anticipated early tonight ahead of a strong cold front. Once
the front reaches the area around midnight, W to NW winds will
rapidly increase, gusting around 35 kts at times, and occasional
flurries will be possible into early Monday AM. There could
even be a few brief snow showers near DBQ overnight. The windy
conditions will continue through the day on Monday with
prevailing VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...Uttech
Hazardous weather outlook, Dec 17, 3:09 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
309 AM CST Sun Dec 17 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
309 AM CST Sun Dec 17 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A powerful cold front will arrive tonight, with strong northwest
winds up to 40 mph expected, and scattered snow flurries. Those
traveling late tonight should prepare for strong winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Cold and windy conditions will continue Monday, with northwest wind
gusts up to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.